Started Topamax a week ago

Discussion in 'Fibromyalgia Main Forum' started by Gly, Apr 5, 2006.

  1. Gly

    Gly New Member

    I did a search on titles to read up on past posts about Topamax.

    I notice most of you were/are taking it for migraines, which I am not prone to (thank you, Lord).

    I am hoping it will help my fibro symptoms. My doctor says I will be his guinea pig in this respect. My pharmacist gave me the dire warnings I had already read about before requesting the drug from my doctor. I am desperate for some relief from this daily agony and am willing to take some risks at this point.

    The first week has gone well. I've only taken 25 mg each night. Tomorrow morning I add 25 mg each morning for a week and titrate up each week to 100 mg.

    I was a bit sleepy for the first days but my head was clear and focused and I felt calm. I usually have severe fibro fog. That seems to be gone. Also I didn't have the usual twitches and jerks (just two quick ones a few days ago).

    The backs of my thighs burn fiercely when I sit so I have to go. That's one of the main things I'm hoping that the Topomax will help with.

    Will keep you posted.

    Hoping to hear from anyone else who has not shared his/her experience with Topamax yet.
  2. Gly

    Gly New Member

    anyone?
  3. texasmaia

    texasmaia New Member

    Hey there,
    Topomax has helped me, though I did request it for the migraines. My doc switched me to it and to Cymbalta at the same time. My pain levels decreased and I am much better. Not 100% by any stretch, but much better.

    The worst side effect I have is dry mouth, but I can certainly handle that. I am only taking 25 mg. a day still, however. Hope it helps you.

    Maia
  4. kdeenak

    kdeenak New Member

    It helped me more than anything else for my fibro! I was started on it in 2003 and it was a miracle drug for me. My PCP and pain doctor at the time put me on it. Not only is it for, of course, seizures and migraines, but they give it to some for pain syndromes.

    In 2003 I believe I was up to 200 mg+ and I lowered myself off and for about a year I didn't even take it. However, I am back on it at 100 mg a day (taken twice a day), and am seeing my doctor today to up the dosage.

    The only side-effect I have that remains is my appetite is affected a little and I can't drink coke because it tastes funny. I can drink rootbeer now for some reason I guess because it is not as sweet, but the higher you go on the dose the more intolerant you are of sweets and carbonated drinks, at least it was that way with me. I also craved veggies and fruits when I was on a higher dose. I lost a lot of weight.

    A big mistake a lot of people make and doctors make is starting out with a large dose and increasing it too much too rapidly. It makes a lot of people feel really sick. My new PCP did this to me and I cut the pills in half to 25 mg once a day for a week and titrated up to the 50 mg twice a day that I am taking now. You have to start sloooow or you can feel out of it and tired.

    Good luck with it! I am thankful my doctors had the knowledge about the drug's other uses because it truly made me feel human again. I am hoping my new doctor will increase the dose for me so I can make my pain ease up some.

    Deena
  5. kaiasmom

    kaiasmom New Member

    I am going through such a stressful time right now that I am not feeling any effects from it yet, but I am hopeful. I am still gradually increasing also, so am not to the full dose yet.

    Good luck! Oh yeah, I am taking for fibro symptoms, but I am also prone to migraines.

    Take care,
    Leanne
  6. mary124

    mary124 New Member

    I take it. Started it last year. The only side effect that I have (if you want to call it one-- is that I have lost about 35lbs). I don't have migraines. The neuro. put me on this because the headaches that I started to have he thought was an aneurysm, which thankfully weren't, it turned out to be fluid in the brain. I now take that at 150 mg. before going to bed and migraine vitamins in the morning, this helps unless I don't take them, which the only times that I don't is when I don't have them ( and thats because the pharmacy doesn't have any).
  7. Gly

    Gly New Member

    texasmaia~ I had the dry mouth pretty bad for a few days but it seems to be letting up. At least it reminded me to drink lots of water ;-)

    kdeenak~ What encouraging news that is! I hope I have the same response. So far, so good. I don't drink pop so I wouldn't notice if it tasted different but I wouldn't mind not craving sweets and craving fruits and vegetables instead!

    kaiasmom~ I hope your fibro lets up as your stressful time passes. Weddings can be brutal events to plan for. I hope all goes smoothly and that it will be a good memory for you and your family.

    mary124~ 35 lbs lost! That's one great side effect. I wouldn't mind losing about 20 pounds. So far my appetite is the same as ever.
  8. kdeenak

    kdeenak New Member

    I just wanted to tell you that my doctor increased my Topamax to 150 mg Thursday. I have been on the increased dose for two days and I already feel better. My pain level is less and I have more energy. I cleaned and did more yesterday than I have in months! I am so excited. I hop right out of bed and am ready to tackle the day.

    Hope it is treating you as well :)

    Hugs,

    Deena
  9. Gly

    Gly New Member

    That's great! I sure hope I feel so good someday.